|ON TREATMENT BUT CANNOT GET UNDETECTABLE
Apr 28, 2008
I would be grateful if you could help and shed some light on my problems. I have been taking susitiva 600mg and truvada for 2years now. in july 2007 i went fron undetectable to an increasing viral load and it is still increasing todate. my current vl is 2690. i have asked my doctor what could be causibg this and he seems not to know and keeps saying its because i have not taken my medication on time. i have explained on several occassions that i have never missed a dose and have always been 100% on time with taking my tablets. so after a year of an increasing viral load he has decided to increase my dosage of susitiva to 800mg. Is this the right course of treatment? and should it have been started sooner? also what could cause a regimime of tablets to be ineffective so quickly. The only connection i can make from going from undetectable to detectable is around that time i started to suffer from an upset stomach and this is still ongoing now some 12mths later. could this be the cause? i have tried to get my stomach sorted be mt doctor says its just the effects of hiv. could you recommend any suggestions to improve my health. sorry for the long winded question but i am very concerned aboout my health.
Response from Dr. Sherer
When you have a persistently detectable viral load that is rising, as you have had, that meets the definition for virologic failure. The proper course at that time is to obtain a resistance test and to switch the entire regimen to a second line regimen with three active drugs, one of which is a new class of drugs.
The only setting in which a dose escalation has been shown to be of some (limited) use is in trials in which a drug level has been done that shows an inadequately low blood level that is then corrected with the increased dose. Unfortunately, this is NOT well described for regimens containing Sustiva, and I would not endorse this course of action. It is possible that there are other aspects of your case that I am unaware of that have led your doctor to this course of action, based on a drug level of Sustiva, but it would be an unusual situation.
It is certainly possible for an individual who has maintained excellent adherence, as you have described, to develop virologic failure on a Sustiva-containing regimen. As above, when that happens, the best course is to promptly obtain a resistance test (after confirming true virologic failure) and to switch to a new three drug regimen with at least one new class of drugs, most likely in your case to include a boosted PI.
I suggest that you take this email response and your questions and concerns back to your doctor. It may also be wise to seek a second opinion.
If you would like a reference for the diagnosis and optimal management of virologic failure and resistance testing, I refer you to the updated HHS Guidelines of January, 2008, pgs 32-41, at http://AIDSinfo.nih.gov.
Could 6 hours cause resistance???
- Rash After Anal Sex Condom Broke Worried I Have HIV
- Tingling Lips After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- White Bumps On Penis After Oral Sex Form Sex Worker What Are The Chances Of HIV
- White Discharge After Oral Sex With No Protection Does It Mean I Have HIV
- Different Types Of Vaginal Discharge
- List Of Incurable Stds
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.